Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Wichita, KS

May 12, 2023Greenwood County, Kansas

NWS Wichita, KS issued this flash flood warning at May 12, 2023, 7:55 PM CDT for Greenwood County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 7:55 PM CDT (00:55 UTC)
Expired
May 13, 2023, 2:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Greenwood County, KS

The radar

The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

639 
WGUS53 KICT 130055
FFWICT
KSC073-130700-
/O.NEW.KICT.FF.W.0001.230513T0055Z-230513T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
755 PM CDT Fri May 12 2023

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southeastern Greenwood County in southeastern Kansas...

* Until 200 AM CDT Saturday.

* At 755 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Severy, Fall River, Climax, Fall River Lake, Fall River State 
  Park, Cross Timbers State Park and Toronto Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3761 9617 3761 9635 3774 9628 3783 9622
      3786 9618 3787 9596 3760 9596 3760 9599
      3760 9600 3760 9603 3760 9604 3760 9605
      3760 9607 3761 9612

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Butler
1 follow-up statement
269 
WGUS73 KICT 130651
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
151 AM CDT Sat May 13 2023

KSC073-130701-
/O.EXP.KICT.FF.W.0001.000000T0000Z-230513T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-
151 AM CDT Sat May 13 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM CDT EARLY THIS MORNING 
FOR SOUTHEASTERN GREENWOOD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3761 9617 3761 9635 3774 9628 3783 9622
      3786 9618 3787 9596 3760 9596 3760 9599
      3760 9600 3760 9603 3760 9604 3760 9605
      3760 9607 3761 9612

$$

Jakub

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:36 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 12, 6:36 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 PM CDT Fri May 12 2023

.SHORT TERM...(This evening through Monday night)
Issued at 246 PM CDT Fri May 12 2023

Key Points:

* A Few Storms Are Possible This Afternoon and Evening, Some
  Possibly Severe -- Mainly East of a Line from Cottonwood Falls to
  El Dorado to Arkansas City

* Showers and A Few Storms Expected Saturday and Sunday

* Small Rain Chances Each Day Next Week

This evening through Monday night...

As of 3 PM Friday afternoon, an impressive midlevel low continues to
rotate across western NE. An attendant surface low was positioned
across south central NE with a dryline/Pacific front extending
southeast to near Manhattan and south-southwest from there into
north TX. An expansive cumulus field extends from eastern NE through
eastern OK. To this point, there hasn't been too much agitation
within the cumulus field across KS. As winds behind the
dryline/Pacific front veer to southwest and west, convergence along
the boundary should increase, likely resulting in convective
initiation. The background environment is conditionally favorable
for a few severe storms with mixed-layer CAPE values exceeding 3000
J/kg and effective shear nearing 30 kt. In addition, downdraft CAPE
values are generally around 1200 J/kg across the warm/moist sector.
Summing all of this up, the primary concern with the strongest
updrafts will be large hail up to golf ball size and damaging winds
up to 70 MPH. At this point, thunderstorm development is likely to
remain east of line from Cottonwood Falls to El Dorado to Arkansas
City. Areas to the west of this line are likely to remain dry,
unfortunately.

A few showers and storms may linger into the overnight hours across
far eastern KS as the Pacific front progresses eastward.
Transitioning into Saturday, a compact midlevel wave across northern
Mexico will lift northward across west TX and OK. Scattered showers
and few storms are likely to accompany its approach. The bulk of
rain activity will remain along and south of the OK through the
daytime hours Saturday. Rain chances expand northward Saturday night
into Sunday night as the midlevel wave advances northward across the
High Plains. Limited instability and minimal shear will keep any
severe storm chances to a minimum. Rain coverage will gradually
decrease by Monday evening as the aforementioned midlevel wave
decays across the northern High Plains.

.LONG TERM...(Tuesday through Friday)
Issued at 246 PM CDT Fri May 12 2023

Transitioning into Tuesday and beyond, a western ridge axis is
forecast to amplify with northwesterly midlevel flow taking shape
across the central and northern Plains. Weak perturbations
translating through the midlevel flow could provide sufficient
ascent for a few showers/storms each day next week but confidence in
timing/coverage/location of any storms remains low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 635 PM CDT Fri May 12 2023

Widely scattered convection continues just east of a diffuse dryline
currently over the Flint Hills from KMHK to near KWLD. Convection is
diurnally driven, so not sure how long the convection will last past
sunset. The closest convection may venture towards the KCNU taf
location, so will include a VCTS in for this chance. For now will
not go with a tempo group, for this chance, as most of the
convection stays just NW of KCNU.  Expecting this convection to wane
as we get past sunset.

For the rest of the area, expect VFR conditions with any diurnally
driven cumulus to end as afternoon heating wanes.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  86  63  77 /  10  10  40  70
Hutchinson      58  84  61  77 /   0  10  40  50
Newton          59  84  62  77 /  10  10  30  60
ElDorado        60  85  63  79 /  20  10  30  70
Winfield-KWLD   61  86  63  80 /  20  20  50  70
Russell         55  82  57  75 /   0   0  20  50
Great Bend      55  82  58  74 /   0   0  30  50
Salina          58  85  61  78 /  10   0  20  50
McPherson       58  84  61  77 /   0  10  30  50
Coffeyville     65  85  64  83 /  30  20  30  70
Chanute         65  86  65  84 /  30  10  20  70
Iola            64  86  64  84 /  30  10  20  60
Parsons-KPPF    65  85  64  83 /  30  20  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...BMB
LONG TERM...BMB
AVIATION...Ketcham
Hazardous weather outlook, May 12, 2:45 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
245 PM CDT Fri May 12 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
245 PM CDT Fri May 12 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible late this afternoon into the
evening, generally east of a line extending from Cottonwood Falls
to El Dorado to Arkansas City. The strongest storms will be capable
of large hail up to golf ball size and wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible Saturday across southern
Kansas, with periodic chances across much of central and southern
Kansas Saturday night through Sunday night. While a few strong
storms are possible, the risk for organized severe storms is very
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 12, 6:48 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
648 PM CDT Fri May 12 2023

KSZ093-098-130015-
Cowley KS-Chautauqua KS-
648 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern Cowley
and western Chautauqua Counties through 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Vale, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Vale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3700 9678 3727 9662 3726 9611 3700 9643
TIME...MOT...LOC 2348Z 218DEG 28KT 3704 9655

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MCGUIRE
Local storm report, May 12, 7:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             CLIMAX                  37.72N 96.22W
05/12/2023  M0.88 INCH       GREENWOOD          KS   LAW ENFORCEMENT

&&
Local storm report, May 12, 7:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             CLIMAX                  37.72N 96.22W
05/12/2023  M1.00 INCH       GREENWOOD          KS   LAW ENFORCEMENT

&&
Local storm report, May 12, 7:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             1 S CLIMAX              37.71N 96.22W
05/12/2023  E1.00 INCH       GREENWOOD          KS   FIRE DEPT/RESCUE

&&
Special weather statement, May 12, 7:44 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
744 PM CDT Fri May 12 2023

KSZ093-094-130130-
Cowley KS-Elk KS-
744 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of Elk and northeastern
Cowley Counties through 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grenola, or 12 miles north of Cedar Vale, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard, Moline, Grenola and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3726 9673 3748 9660 3748 9652 3761 9652
      3760 9603 3730 9634 3730 9652 3724 9653
TIME...MOT...LOC 0043Z 210DEG 17KT 3728 9649

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MCGUIRE
Special weather statement, May 12, 7:47 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
747 PM CDT Fri May 12 2023

KSZ069-093-094-130115-
Butler KS-Cowley KS-Elk KS-
747 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Elk,
northeastern Cowley and southeastern Butler Counties through 815 PM
CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Latham, or 16 miles southeast of Leon, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Latham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3744 9673 3771 9672 3763 9653 3761 9652
      3761 9648 3758 9641 3742 9656
TIME...MOT...LOC 0047Z 210DEG 17KT 3749 9662

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTSevere Thunderstorm Warning Considerable damage threatICTElk, Greenwood60 min
May 12, 7:16 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley33 min
May 12, 7:18 PM CDTSevere Thunderstorm WarningICTCowley31 min
May 12, 7:44 PM CDTSpecial Weather StatementICTElk46 min
May 12, 7:47 PM CDTSpecial Weather StatementICTElk28 min
May 12, 7:55 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood23 min
May 12, 8:01 PM CDTSevere Thunderstorm WarningICTGreenwood59 min
May 12, 8:47 PM CDTSpecial Weather StatementICTWoodson28 min
May 12, 9:31 PM CDTSpecial Weather StatementICTWilson29 min
May 12, 10:08 PM CDTSpecial Weather StatementICTWilson37 min
May 12, 10:09 PM CDTSpecial Weather StatementICTAllen36 min
May 12, 10:16 PM CDTSevere Thunderstorm WarningICTWilson59 min
May 12, 10:22 PM CDTSpecial Weather StatementICTChautauqua23 min
May 12, 10:47 PM CDTAreal Flood WarningICTWilson6 hr
May 12, 11:05 PM CDTSpecial Weather StatementICTAllen25 min
May 12, 11:18 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson18 min
May 12, 11:32 PM CDTSpecial Weather StatementICTAllen28 min
May 12, 11:51 PM CDTSpecial Weather StatementICTNeosho54 min
May 13, 12:20 AM CDTSpecial Weather StatementICTLabette40 min
May 13, 12:56 AM CDTSpecial Weather StatementICTNeosho49 min
May 13, 1:31 AM CDTSpecial Weather StatementICTLabette29 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.